Lightning, Hampshire
- When
- June 11, 2:00 PM EST
- Where
- Hampshire County, Easthampton
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.340, -72.664 (the zone’s center; the record gives no point)
Lightning struck a utility pole, which brought down wires onto a roadway, resulting in a small fire in Easthampton. About 1,600 electric customers were left without power.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Lightning struck a utility pole, which brought down wires onto a roadway, resulting in a small fire in Easthampton. About 1,600 electric customers were left without power.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 11, 4:00 AM EST, 10 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 500 AM EDT SAT JUN 11 2005 .SHORT TERM (TODAY THROUGH TONIGHT)... MAIN CONCERN IN SHORT TERM PERIOD IS HVY RAFL POTENTIAL WITH ANY TSTMS. WE DO EXPECT MORE COVERAGE OF SHOWERS/TSTMS THIS AFTN AS INSTABILITY IS GREATER AND WEAK SHORTWAVE MOVES SWD INTO RGN WHICH MAY ACT AS A TRIGGER. CAPES FCST TO BE 1000-1500 J/KG N AND W OF BDL-PVD-BOS AND LOW LEVEL THETA-E RIDGE AXIS WHICH HAS BEEN ACRS NORTHERN NEW ENGLAND LAST FEW DAYS FCST TO MOV SWD REACHING SRN NH AND NW MA. THIS SUGGESTS MORE CONVECTION ACRS FA...ESPCIALLY N OF MASS PIKE CONSIDERING ACTIVITY WHICH HAS OCCURRED N OF FA LAST FEW DAYS. FURTHER S ACRS S COAST AND SE MA...MODEL LI FIELD INDICATING MARINE INFLUENCE WILL REMAIN IN PLACE AND SO ANY TSTMS WILL LIKELY WEAKEN CONSIDERABLY TO SHOWERS AS THEY APPROACH THE S COAST. WIND FIELD RATHER WEAK SO NOT EXPECTING ORGANIZED SVR BUT CANT RULE OUT ISOLD PULSE MICROBURST. MAIN CONCERN WILL BE HVY RAFL AS AIRMASS VERY JUICY WITH PWATS ARND 2...AND WARM CLOUD DEPTHS NEAR 4 KM SUPPORTING WARM TROPICAL RAIN PROCESS. CORFIDI VECTORS ONLY NEAR 5 KTS SUGGESTING SLOW MOVEMENT OF ANY STORMS. ISOLD 3+ RAFL AMTS CANT BE RULED OUT IN THIS AIRMASS. TEMPS YDA DID NOT GET AS WARM AS WE INITIALLY THOUGHT DUE TO CLOUDS AND MARINE INFLUENCE. WE DO EXPECT PTSUNNY SKIES TDA BUT MARINE INLUENCE WILL REMAIN STRONG ALONG THE S COAST AND SE MA WHERE MIXING HEIGHT WILL BE 2K FEET OR LESS. MIXING TO 850 MB MORE LIKELY N OF BOS-SFZ-IJD WHERE 85-90 LIKELY AS 850 MB TEMPS 16-17. TEMPS PROGRESSIVELY COOLER S AND E OF THIS LINE. EXPECT LINGERING SHOWERS/TSTMS THIS EVENING THEN MAINLY DRY OVERNIGHT. PATCHY LOW CLDS/FOG PSBLY DEVELOPING LATE TNGT WITH MINS 65-70...EXCEPT AROUND 60 S COAST. && .LONG TERM (SUNDAY THROUGH FRIDAY)... IN GENERAL SUNDAY AND MONDAY WILL FEATURE A CONTINUATION OF VERY WARM AND HUMID CONDITIONS AND CHANCES OF LATE DAY AND NIGHTTIME SHOWERS AND THUNDERSTORMS. WITH SUNSHINE BREAKING OUT AT TIMES ON SUNDAY TEMPERATURES COULD CRUISE TO AROUND 90 OR EVEN LOWER 90S AT A FEW INTERIOR LOCATIONS. WEATHER GETS MORE COMPLICATED MON NIGHT AND TUE. GFS SHOWS REMNANTS OF ARLENE TRACKING ACROSS SOUTHERN NEW ENGLAND. THIS IS A VERY COHERENT FEATURE ON GFS MODEL...THE UPWARD VERTICAL MOTION MAXIMUM HAS ITS ORIGINS ALONG THE GULF COAST AND THE SURFACE LOW ON THE GFS MOVES NORTHWARD FROM THE GULF COAST TO THE OHIO AREA...THEN GETS SHUNTED EASTWARD AROUND THE CREST OF THE UPPER LEVEL RIDGE. THIS SURFACE LOW MOVES ACROSS CONNECTICUT AND RHODE ISLAND LATE MON NIGHT AND EARLY TUE. CAPE VALUES ARE IN EXCESS OF 1600 MON NIGHT AND K INDEX REACHES 38 ON MODEL. THUS...POSSIBILITY EXISTS FOR LOCALIZED FLOODING OR FLASH FLOODING. THUNDERSTORMS WILL BECOME MORE NUMEROUS THAN OVER THE WEEKEND...FROM A COMBINATION OF TROPICAL MOISTURE AND A COLD FRONT THAT IS FORECAST TO SLOWLY SWEEP ACROSS NEW ENGLAND TUE. THE WINDS SHIFT TO THE NORTHEAST BEHIND TO DEPARTING LOW...BUT THEN GO BACK TO THE SOUTH IN ADVANCE OF THE COLD FRONT TUE AFTERNOON...THATS WHY IT IS COMPLICATED. TIMING THE REMANTS OF THE TROPICAL MOISTURE COULD BE SIGNIFICANTLY OFF...BUT WHAT IS CERTAIN IS THAT MOISTURE WILL BE INCREASING. COOLER THICKNESSES WORK THEIR WAY ACROSS THE REGION BY THU AND FRI...BUT THE PATTERN WILL STILL BE UNSETTLED AN UNUSUALLY STRONG UPPER LEVEL LOW PRESSURE SYSTEM ESTABLISHES ITSELF OVER THE EASTERN GREAT LAKES. THIS WILL INDUCE SURFACE LOW PRESSURE TO OUR SOUTH WHICH COULD KEEP IT ON THE WET SIDE FRI. && .AVIATION... AREAS OF MVFR CONDITIONS WILL IMPROVE TO VFR LATER THIS MORNING. LOCAL MVFR/IFR CONDITIONS IN ANY TSTMS THIS AFTN...THEN LOWERING TO IFR ACROSS COASTAL TERMINALS TNGT. && .MARINE... IN THE SHORT TERM...SCA FOR SEAS IN EFFECT FOR OUTER WATERS S AND E OF ACK. WNA HAS BEEN OVERDOING SWELLS AND SO WE CAPPED SEAS AT 5 FT FOR LT TDA/TNGT. WIND GUSTS CLOSE TO SCA CRITERIA BUZM3 AND HYA BUT WIND FIELD FCST TO WEAKEN TDA SO DID NOT ISSUE SCA FOR SOUNDS AND BUZZARDS BAY AT THIS TIME. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...SMALL CRAFT ADVISORY ANZ254-255. && SHORT TERM...KJC LONG TERM...GAF AVIATION...KJC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 605 AM EDT SAT JUN 11 2005 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-121000- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 516 AM EDT SAT JUN 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST CONNECTICUT...AND ALL OF RHODE ISLAND. .DAY ONE (TODAY AND TONIGHT)... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS...MOST NUMEROUS NORTH OF THE MASS PIKE. BESIDES THE ASSOCIATED LIGHTNING RISK...THESE STORMS WILL POSE THE THREAT OF HEAVY RAINFALL. ONE TO 2 INCHES PER HOUR ARE POSSIBLE WITH LOCALIZED RAINFALL TOTALS UP TO 3 INCHES POSSIBLE. THE WINDS ALOFT TODAY ARE QUITE WEAK WHICH MEANS THAT STORMS WILL BE SLOW MOVING. IF SEVERAL STORMS TRAVERSE THE SAME AREA...KNOWN AS TRAINING OF ECHOES...LOCALIZED FLASH FLOODING OF SMALL STREAMS WILL BE POSSIBLE. THERE COULD ALSO BE PONDING OF WATER IN THE USUAL POOR DRAINAGE AREAS. IN ADDITION...BECAUSE OF THE HEAT AND HUMIDITY...ANY STORMS THAT DEVELOP COULD PRODUCE A LOCALLY GUSTY WIND OF 30 TO 40 MPH. IT SHOULD BE MENTIONED THAT THE STORM PREDICTION CENTER HAS PLACED MUCH OF THE NORTHERN HALF OF NEW ENGLAND IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. ANY ACTIVITY THAT FORMS SHOULD SLOWLY DIMINISH AFTER SUNSET. .DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)... SCATTERED SLOW MOVING...HEAVY RAIN PRODUCING THUNDERSTORMS...WILL AGAIN BE POSSIBLE SUNDAY AND MONDAY AFTERNOON AND EVENING. LIGHTNING AND POTENTIAL FLOODING WILL BE THE RISKS. THE NEXT CONCERN WILL BE LATE MONDAY NIGHT INTO TUESDAY. THIS IS WHEN THE POSSIBILITY EXISTS FOR THE REMANTS OF ARLENE TO MOVE ACROSS SOUTHERN NEW ENGLAND. IF THIS OCCURS...ADDITIONAL HEAVY RAINFALL WOULD BE LIKELY. AFTER A BRIEF BREAK WEDNESDAY INTO THURSDAY...WE WILL BE ENTERING A WET PATTERN AGAIN FOR FRIDAY AND BEYOND WITH MORE RAINFALL. .SPOTTER CALL TO ACTION STATEMENT... WHILE FORMAL SPOTTER ACTIVATION IS NOT EXPECTED TODAY...SPOTTERS AND AMATEUR RADIO OPERATORS SHOULD BE PREPARED TO RELAY REPORTS OF FLOODING OR SEVERE CRITERIA TO THE NATIONAL WEATHER SERVICE. ALSO... PLEASE RELAY ANY RAINFALL AMOUNTS EQUAL TO OR GREATER THAN 2 INCHES. GAF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1128 AM EDT SAT JUN 11 2005 CTZ002>004-MAZ002>021-026-NHZ011-012-015-RIZ001>007-112235- BRISTOL RI-CENTRAL MIDDLESEX COUNTY MA-CHESHIRE NH-EASTERN ESSEX MA- EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA- EASTERN HILLSBOROUGH NH-EASTERN KENT RI-EASTERN NORFOLK MA- EASTERN PLYMOUTH MA-HARTFORD CT-NEWPORT RI-NORTHERN BRISTOL MA- NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX COUNTY MA- NORTHWEST PROVIDENCE RI-SOUTHEAST MIDDLESEX MA- SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA- SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-WASHINGTON RI- WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- INCLUDING THE CITIES OF...AMHERST...ATTLEBOROUGH...BARRINGTON... BEVERLY...BOSTON...BRISTOL...BROCKTON...BROOKLINE...CAMBRIDGE... CHICOPEE...EAST HARTFORD...FALL RIVER...FITCHBURG...FRAMINGHAM... FRANKLIN...GLOUCESTER...GREENFIELD...HARTFORD...JAFFREY...KEENE... LAWRENCE...LEOMINSTER...LOWELL...LYNN...MANCHESTER...MANSFIELD... MILFORD...NASHUA...NEW BEDFORD...NEW BRITAIN...NEWBURYPORT... NEWINGTON...NEWPORT...NEWTON...NORTH ATTLEBOROUGH...NORTHAMPTON... PLAINFIELD...PLYMOUTH...PROVIDENCE...PUTNAM...QUINCY...SOMERVILLE... SOUTH KINGSTOWN...SPRINGFIELD...TAUNTON...VERNON...WALTHAM... WARWICK...WEST HARTFORD...WEYMOUTH...WILLIMANTIC...WINDSOR LOCKS... WOONSOCKET AND WORCESTER 1128 AM EDT SAT JUN 11 2005 SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS SOUTHERN NEW ENGLAND THIS AFTERNOON. THE ATMOSPHERE IS VERY MOIST. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS. RAINFALL RATES OF 1 TO 2 INCHES AN HOUR WILL BE POSSIBLE...WITH ISOLATED 3 INCH AMOUNTS ALSO POSSIBLE. IN ADDITION...AN ISOLATED THUNDERSTORM MAY PRODUCE A DAMAGING WIND GUST. THE RISK OF THUNDERSTORMS WILL BE GREATEST BETWEEN 1 PM AND 7 PM. THE GREATEST THREAT FOR HEAVY RAINFALL WILL BE IN AREAS NORTH OF THE MASSACHUSETTS TURNPIKE. THE GREATEST THREAT OF ISOLATED DAMAGING WIND GUSTS WOULD BE IN SOUTHERN NEW HAMPSHIRE. HEAVY RAIN FROM ANY THUNDERSTORMS MAY CAUSE QUICK RISES ON SMALL RIVERS AND STREAMS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION. WTB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 225 PM EDT SAT JUN 11 2005 CTZ002-MAZ002-003-008>011-111900- EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-HARTFORD CT-WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- 225 PM EDT SAT JUN 11 2005 ...THUNDERSTORMS WITH TORRENTIAL RAINFALL IN WESTERN MASSACHUSETTS AND NORTH CENTRAL CONNECTICUT... AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH TORRENTIAL RAINFALL FROM WILLIAMSBURG AND WESTFIELD MASSACHUSETTS TO SIMSBURY CONNECTICUT...MOVING SLOWLY EAST AT 10 MPH. THUNDERSTORMS WILL BE NEAR... WHATELY AND WEST SPRINGFIELD BY 230 PM EDT... SUNDERLAND AND HATFIELD BY 240 PM EDT... SOUTH HADLEY AND GRANBY BY 250 PM EDT... ENFIELD AND EAST LONGMEADOW BY 300 PM EDT. THESE STORMS CAN PRODUCE RAINFALL RATES OF UP TO 2 INCHES PER HOUR... WHICH MAY CAUSE MINOR FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DELLICARPINI/DUNHAM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 250 PM EDT SAT JUN 11 2005 CTZ002-MAZ002-003-008>011-111915- EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-HARTFORD CT-WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- 250 PM EDT SAT JUN 11 2005 ...THUNDERSTORMS WITH TORRENTIAL RAINFALL WILL CONTINUE TO AFFECT PARTS OF WESTERN MASSACHUSETTS AND NORTH CENTRAL CONNECTICUT... AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH TORRENTIAL RAINFALL FROM GOSHEN TO SOUTHAMPTON AND SOUTHWICK MASSACHUSETTS TO GRANBY CONNECTICUT. THE LINE WAS MOVING SLOWLY EAST AT 10 MPH. THUNDERSTORMS WILL BE NEAR... WEST SPRINGFIELD AND HOLYOKE BY 300 PM EDT... WILLIAMSBURG AND NORTHAMPTON BY 310 PM EDT... SUFFIELD AND GREATER HARTFORD BY 330 PM EDT. THESE STORMS ARE REFORMING ALONG THE EAST SLOPES OF THE BERKSHIRES AND LITCHFIELD HILLS...AND WILL CONTINUE TO PRODUCE RAINFALL RATES OF UP TO 2 INCHES PER HOUR OVER PORTIONS OF THE CONNECTICUT RIVER VALLEY THIS AFTERNOON. MINOR FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES CAN BE EXPECTED. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. SMALL STREAMS WILL ALSO RISE RAPIDLY NEAR THESE STORMS...BUT ARE EXPECTED TO REMAIN WITHIN THEIR BANKS AT THIS TIME. STAY TUNED TO NOAA ALL HAZARDS RADIO OR YOUR LOCAL MEDIA FOR UPDATES ON THESE STORMS. DELLICARPINI/DUNHAM
The Albany radar (KENX), 118 km away, was scanning. The volume nearest the first event began at 18:57 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2005Every state in 2005This day in weather historyWarnings in Massachusetts, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459691.